CSN Login
Members Online: 5

You are here

Ativan for Anxiety Helps

Bill91101
Posts: 78
Joined: Apr 2009

Couple of rough nights lately due to anxiety over my upcoming urologist visit (7-22) and stress over COVID, among other things.
The anxiety got bad enough that I required an ER visit. I was checked out, blood panels okay. Got an Ativan injection and an Atarax prescription.
The Ativan calmed me down for the ride home. Had a good night’s sleep. Went about 6-7 hours without getting up to use the head. And fell asleep afterward with no issue.
Atarax didn’t work so well. I took one and got very drowsy, took a nap, and felt lousy when I got up. I don’t think it did anything for anxiety. I’m not taking those.
Following morning I called my primary care doctor’s office and asked if she would prescribe Ativan – since I’d had good luck with it at the hospital. I got the thumbs up on the Ativan that afternoon and my wife and son raced to the pharmacy. I took an Ativan immediately when they got home. Helped take the edge off the anxiety.
Took one this afternoon (7/21) and it was ok. Took a while to kick in and then was much to write about. My son suggested I meditate to help the Ativan do its job. The meditation helped.
Urologist appointment is a phone in. I was scheduled to get a Lupron treatment (6-month depot, right on the heels of the 6-month depot I got last January.
PSA was 6.7 in October 2020. Bone scan clear in Jan 2021 (thank goodness!). CATSCAN also looked good. Like everyone I hope for a reduction in PSA.
Blood work I had last week came back at 8.0. Will discuss with urologist tomorrow.
Going from 6.7 to 8.0 is not a significant rise from October 2020 to July 2021, except that I had the Lupron depot in place from Jan 2021 to July 2021. I would have liked to have seen a drop in the PSA value. Because of Covid, doctor trips have been very infrequent for me.
I’m going to ask the urologist to repeat the PSA test. I guess that makes sense. It’s possible, I suppose, that my PSA could have been > 8.0 when I got the Lupron depot in Jan 2021. And the latest PSA report of 8.0 might actually indicate a drop in PSA over the course of Lupron treatment. But I didn’t have the PSA test done.
I deliberately changed my appointment tomorrow from office visit to telehealth. Partly because of my mobility issues, mostly because I can’t get talked into a Lupron injection if I’m not at the doctor's. I like my urologist a lot, but I need to get some breathing room on all this. I would like a break from the Lupron for a little while. Don’t know what would be reasonable. I'm responded well to other hormone treatments, I assumed Lupron would have the same effect.
Thanks all. I’m a little muddle headed right now. I’m hoping for some sort of positive feedback from tomorrow’s doc appt. Something to lower the anxiety.
Any Ativan usage advice would be greatly appreciated. If I have any interesting or significant observations concerning Ativan, I'll try and post them.
Take care all!
Bill

VascodaGama's picture
VascodaGama
Posts: 3394
Joined: Nov 2010

Hi Bill,

I have read in previous posts about your success in holding down the bandit with intermittent ADT, along the ten years as a PCa IMRT survivor. However,  the last PSA increase, though negligible, could signify that you need to rethink in alternative means to continue the success.

This increase at the end of the six-months lupron shot could be due to refractory to the drug or that it hasn't been properly administered six months ago. I wonder if you have tested the testosterone before and after taking the shot. If not, I recommend you to do one to confirm Lupron's effectiveness.  Increase of the PSA in castrate levels (T=<25 ng/dL) equals to refractory, but not totally as still some cancerous cells respond to the effects of Lupron. 

You may need to add more blockades using antiandrogens  (ADT-2) or 5-alpha reductase inhibitors (ADT-3). Some guys are lead to Zytiga  or Xtandi but these are typically used for later treatment when the common drugs stop working. You should check with your doctor on the above. 

Regarding Ativan, this anti-anxiety agent is linked to the risk of abuse and addiction. How about trying to control the situation with diets and herbs. Turmeric seems to be good .

Best wishes. 

VGama

Surely that doesn't mean that one should stop the drug because there will be many cells

Max Former Hodg...
Posts: 3693
Joined: May 2012

Bill, my medical oncologist perscribed me Ativan at our first-ever appointment, without me even discussing anxiety issues at all.   I used it regularly throughout chemo (six months), but do be cautious wit it, as it can be habit forming.   I discontinued it after treatment ended with no issues at all, so individuals differ.   Good luck with it.

Bill91101
Posts: 78
Joined: Apr 2009

Vasco and Max,
Thanks for the feedback!
I’m not thinking very clearly this morning and I’m staying away from coffee due to the anxiety. My son recommended I mediate right after taking Ativan. Does seem to make it work better.
Prescribing doctor told me to be careful with the Ativan. She started me out at light dose – 0.5 mg. She told me to take as little as possible. One or none per day, if possible. (Not possible.)
I’ll look at turmeric. Sounds like it might be helpful. After my initial diagnosis in 2009, I bought a package of turmeric, but didn’t use much. Don’t recall why…
Just got off video call with urologist. He recommends I get the next Lupron six-month depot treatment and he is starting the approval process for Xtandi. He said I might have to see a medical oncologist to get the Xtandi approved. I might not be getting Xtandi for a while, but he wants everything set up just in case.
A PSA testosterone check in two months could tell us whether to proceed with the Xtandi or not.
He complimented me on my kidneys – some of the best functioning kidneys he’s ever seen. (LOL). My blood work (other than PSA of 8) came out really good. We agreed that things could be a lot worse.
Testosterone went from 93 last October to 23 ng/dl per recent lab work.
Thanks again,
Bill

Bill91101
Posts: 78
Joined: Apr 2009

I came to the realization that dehydration can make anxiety worse. Took my 0.5 mg Ativan this morning, but it wasn’t working as well as I hoped. I drank a lot of water and now I feel better.
Also, I got approved for Xtandi by insurance company (well they called and left a message that ‘my new med had been approved’ and I’m assuming it’s Xtandi they were referring to). Approval is good until 2099! LOL.
Take care all and stay positive,
Bill

VascodaGama's picture
VascodaGama
Posts: 3394
Joined: Nov 2010

Good news on the insurance's approval. 

Probably your anxiety case derives from the effects of Lupron..i recall reading that smaller shots of leuprolide are friendlier in side-effects. How about changing from 6-month to 1 or 3-month shot.

Drinking liquids is good to everything (except for the constant urge in peeing) and an occasional cup of tea let's us to relax. You may find a substitute to Ativan among them.  Hibiscus tea manages to calm down the nerve system reducing anxiety and depression. I drink loads of water daily and feel good.

https://www.calmclinic.com/anxiety/treatment/healing-tea

VG

Subscribe to Comments for "Ativan for Anxiety Helps"